Hypo and hyperglycemia among tramadol overdose patients in Loghman Hakim Hospital, Tehran, Iran
Ahmad Ghochani Khorasani
MetadataShow full item record
Tramadol is a synthetic and centrally active analgesic. Hypoglycemia as another possible major side effect among abusers has not been known well. Our objective is evaluation of the Blood Glucose Level (BGL) among tramadol-overdosed patients. This prospective cross-sectional study was performed from Feb to June 2013; BGL was measured at the time of admission, 8 and 12 hours later. All patients with hypoglycemia received infusion of 0.5-1gr/kg of hypertonic dextrose and their BGL was checked every hour until normal BGL. Patients' demographic, clinical and paraclinical data were collected. Totally, 128 patients with a mean (SD) age of 24.5 (6.9) years were recruited; 127 (99.2%) were male. Seizure occurred in 59.4% cases. Mean ±SD admission BGL was 94.88±21.5mg/dL. Fourteen patients experienced hypoglycemia within 12 hours period. Hyperglycemia was experienced in 8 patients (6.25%) on admission day. There was no significant relation between the dose of tramadol and BGL. In conclusion, hypoglycemia must be considered asan important side effect of tramadol-overdose. It is suggested that serial BGL monitoring in cases of Tramadol-overdose should be done for early recognition of hypoglycemia and its timely management. Also hyperglycemia may be revealed.